Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
September 27, 2011
Insulin Analogs, Other
Question from Ireland:
My nine-year-old daughter has had diabetes for just over four years. She takes four insulin injections a day, NovoRapid with each meal (4 to 7 units) and Lantus at night time (9 units). Recently, I noticed a small depression in her upper right leg, where she takes usually one of her daily injections. It is not particularly noticeable until you feel it but it is there nonetheless. I mentioned it to her consultant at our last hospital check-up but he just dismissed it as a reaction to overusing a site and told me to rotate the sites. Usually, I do her morning and evening injections in her bum; she does her own lunchtime injection into her leg, and her other injection is into her stomach, so the sites are fairly well rotated. After doing some online research, it seems she has lipoatrophy in her leg. What can I do to help this situation? We have actively avoided the leg in question since I discovered this. We are conscious of rotating sites and she has no problems elsewhere. Would a longer needle head on her pen help? Hers is 5 mm, but I could increase this to 8 mm if it would make a difference. Is there any way to help to restore the fat and muscle that has been lost? It is enough for her to deal with having this illness as she grows up, I do not want her to have another thing to feel self conscious about, too. Any suggestions would be really appreciated.
You are almost certainly correct that what you have seen is lipoatrophy, which is not as commonly seen these days, given the newer human analogue insulins.
Your consultant is correct: you must stop COMPLETELY giving injections in these “depressed” areas and I would advise you avoid giving injections with 2 to 3 cm of the spot as well! Will it get better? Possibly. Thickening at injection sites, which occurs more often, often will improve, but lipoatrophy may not. Please take a look at a previous response to a similar question.
If it does not get better over MONTHS, then some have advocated giving small steroid injections in the spot. Others have proposed going to a plastic surgeon to take fat from some other part of the body (liposuction) and fill the spot with that fat.
I do not think that a different length needle will make any difference but I would strongly stress to absolutely NOT use that site. If this is on the anterior thigh, there is plenty of leg left further down or one side or another so that she can still use the upper leg – BUT AVOID THAT SPOT and the AREA AROUND IT.
Good luck. I know this is not the solution for which you were probably looking.